Texas, 2020

Flash Flood in Texas, July 23, 2020

July 23, 2020 · NWS MAF · 1 event in 1 county or zone

Moisture and instability were fairly high with weak upper level winds. Thunderstorm outflow boundaries were across the area which provided a focus for new storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Moisture and instability were fairly high with weak upper level winds. Thunderstorm outflow boundaries were across the area which provided a focus for new storm development. These conditions resulted in a storm that produced flash flooding in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 1:38 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 1:38 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT Thu Jul 23 2020

.DISCUSSION...
Similar to the last couple of days, isolated to scattered convection
has developed near the mountains and portions of the Permian Basin
this afternoon. Expect this activity to continue through this
evening as upslope flow persists along the higher terrain and
additional storms develop along lingering and new outflow boundaries
across the plains. Individual storms will be short lived with gusty
winds being the main threat as cells develop and quickly decay.
Friday, upper ridging will strengthen over the south central Plains,
shunting better mid level moisture westward and suppressing
thunderstorm development across the eastern half of the forecast
area. As a result, we'll see best chances for rain across
southeastern New Mexico and south through the mountain regions
Friday and Saturday afternoons. Near normal temperatures with highs
generally in the mid 90s can be expected during this time.

Our attention then turns to Sunday as the remnants of a tropical
system (currently Tropical Depression 8 located in the central Gulf
of Mexico) moves just south of the Big Bend region. As this occurs,
the aforementioned upper ridge will expand westward a bit,
keeping best rain chances south of the forecast area. At this
time, areas along and south of Interstate 10 may receive
a quarter to half an inch of rainfall through Monday. Will be a
few degrees cooler across the forecast area during this time with
increased in cloud cover expected. The upper ridge will retrograde
westward through the beginning of the work week and highest rain
chances look to remain across the mountain areas and south over
the Big Bend region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  95  74  95 /  20  10   0  10
Carlsbad                       73  96  73  96 /  30  20  30  20
Dryden                         75  98  76  96 /  10  10   0  20
Fort Stockton                  72  95  73  94 /  20  10  10  20
Guadalupe Pass                 68  86  69  86 /  40  30  40  30
Hobbs                          71  93  71  93 /  20  10  10  10
Marfa                          63  89  63  88 /  40  30  20  30
Midland Intl Airport           75  95  74  95 /  20  10  10  10
Odessa                         75  96  74  96 /  20  10  10  10
Wink                           75  98  75  97 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27
Hazardous weather outlook, Jul 23, 1:14 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
214 PM CDT Thu Jul 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
214 PM CDT Thu Jul 23 2020 /114 PM MDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon through mid-evening mainly across the Permian Basin,
southeast New Mexico, and the mountains. Some storms may produce
frequent lightning, small hail, gusty winds, and brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low, but the
chance of storms will continue, especially in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Lubbock radar (KLBB), 136 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scurry

When
July 23, 3:58 PM CST to 5:00 PM CST
Where
Scurry County, 1 mi SE of Snyder to 0.73 mi SSE of Snyder
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.710, -100.888

Heavy rain produced flash flooding in Scurry County. A car was stranded in a low water crossing. About one inch of rain fell in less than an hour. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904776.